Hail, Meade
- When
- July 3, 2:48 PM CST
- Where
- Meade County, 10.96 mi SE of Meade State Park
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.050, -100.290
A surface-850 mb frontal zone spreading southward allowed for boundary layer moisture pooling just ahead of it, mainly over south southern into west central counties. This became the favored area for isolated to a few strong to severe storms in the 23-02Z timeframe, aided by a shortwave exiting the |central Rockies very late evening and overnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A surface-850 mb frontal zone spreading southward allowed for boundary layer moisture pooling just ahead of it, mainly over south southern into west central counties. This became the favored area for isolated to a few strong to severe storms in the 23-02Z timeframe, aided by a shortwave exiting the |central Rockies very late evening and overnight. This system caused severe wind and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 1:57 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 257 PM CDT Mon Jul 3 2017 .SHORT TERM...(This evening through Tuesday) Issued at 256 PM CDT Mon Jul 3 2017 Warm front has lifted a bit further north into west central Kansas, as noted in the weak reflectivity extending from near Syracuse- Garden-Dodge and through Greensburg into south central Kansas. Based on the convective allowing models interpretations, the more scattered to numerous severe convective storms this evening should be primarily confined to the warm front region and warm sector, across south central Kansas counties and into western Oklahoma. The severe parameters are supportive of an enhanced convective wind threat and marginal threat for large hail. Tornado risk is negligible short of a brief spinup. HRRR continues to show a secondary broken line of storms moving into western Kansas from in the later evening hours, but has become somewhat an outlier of the numerical models. No significant change in overnight temperatures, again mild in the 60. Tuesday may be somewhat influenced by leftover widespread outflow across the area, light and variable winds and no obviously discernible convergence zone for lift. .LONG TERM...(Tuesday night through Monday) Issued at 256 PM CDT Mon Jul 3 2017 Thunderstorm opportunities Tuesday night are likely relegated to the extreme west, based on higher terrain upslope surface flow convection to move into west central KS. Similar overnight temperatures in the mid 60s are forecast for the overnight and Wednesday morning. ECMWF develops a large ridge across the intermountain west which persists through the end of the forecast period, which is not a conducive setup for widespread severe. Highs are likely to remain in the 90s with lows in the mid and upper 60s through this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1027 AM CDT Mon Jul 3 2017 Brief lowered ceilings in thunderstorms and strong convective outflow are likely beginning late afternoon and into the early to mid evening hours, especially at LBL/GCk/DDC. Can't be ruled out farther north at HYS, however the initial focus will be tied closer to the surface warm front near the KS/OK line. Locally brief gusty convective outflow winds will be the main threat, with brief MVFR ceilings in the storms. Additional convection toward midnight may enter the region from Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 66 92 / 50 10 20 10 GCK 62 92 64 94 / 40 10 20 10 EHA 62 94 64 94 / 30 10 20 10 LBL 65 94 66 94 / 50 10 20 10 HYS 65 88 66 91 / 40 10 20 10 P28 67 89 67 91 / 60 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 407 AM CDT Mon Jul 3 2017 KSZ030-031-043>046-061>066-074>081-084>090-040915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 407 AM CDT Mon Jul 3 2017 /307 AM MDT Mon Jul 3 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible across much of southwest and central Kansas late this afternoon and evening. A few storms could become severe capable of producing quarter to golf ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Most of the hail was pea sized.
Rainfall was 1.80 inches.
Winds were estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716958, 716959, 716961, 716960, 716962.